Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 139, NWS Wichita, KS

June 22, 2018Harper County, Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 22, 2018, 8:21 PM CDT for Harper County, Kingman County, Kansas. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2018, 8:21 PM CDT (01:21 UTC)
Expired
Jun 22, 2018, 9:30 PM CDT
In force
69 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Harper County, KS, Kingman County, KS

The radar

The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 6:22 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
394 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1979 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
394 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:59 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 22, 6:59 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
659 PM CDT Fri Jun 22 2018

.SHORT TERM...(This evening through Monday night)
Issued at 251 PM CDT Fri Jun 22 2018

The main concerns through this weekend will be severe weather,
first this evening, then potentially a more significant event on
Sunday.

This afternoon, an instability gradient/SFC boundary stretches
from NE CO southeast into central OK. Thunderstorms have initiated
along the boundary east of the Front Range and there are already
signs of a small MCS feature developing. These storms are expected
to ride SE along the instability gradient, eventually impacting at
least a portion of our forecast area this evening. Continued WAA
ahead of the s/w moving through CO may allow the boundary to shift
NE some this evening. How far north/east this boundary moves may
ultimately determine how far east into our area thunderstorms can
reach. The greatest instability will reside near/south of that
boundary which should keep the better chance of severe weather
just to our west over SW KS. That said, as the storms reach our
western counties, they will pose primarily a strong/damaging wind
threat. An isolated instance of large hail cannot be ruled out,
but mainly our far SW counties where the better shear/instability
will reside. Storms should weaken with time as they push east of
HWY 14 due to a lack of greater instability.

Attention then turns to Sunday as a strong s/w trough ejects out
of the Central Rockies. Ahead of this wave, a strengthening
southerly flow will likely transport upper 60s to lows 70s
dewpoints into central KS by the afternoon hours as a SFC low
develops over the TX/OK Panhandles. This combined with strong
surface heating should allow moderate to strong instability to
develop with MLCAPE values of 3500 to 4500 j/kg possible. Shear
will gradually increase towards early evening as the s/w trough
and a modest mid/upper jet approach the area.

SW flow aloft will lead to warming 850-700mb temps which may tend
to cap thunderstorm development initially. However, large scale
forcing ahead of the s/w, and SFC convergence along a frontal
boundary in the area should be sufficient to overcome the cap,
especially along/west of the I-135 corridor. Initial development
will likely be discrete in nature with all modes of severe weather
possible. There remains some uncertainty regarding the convective
evolution, but the thinking is that storms may tend to merge with
time along the surface boundary, eventually propagating E/SE,
with the threat trending towards damaging wind. Given the expected
shear/instability, significantly large hail and 70+ mph wind
gusts will be possible. An increasing low level jet in the evening
along with the potential of more backed SFC winds near the SFC
boundary will allow a tornado threat to exist as well, especially
with any discrete supercells. Heavy rain/isolated flash flooding
cannot be ruled out later Sunday night, but will be more
conditional on how storms evolve with time. Showers and storms may
linger into Monday before drier air moves in. - Martin

.LONG TERM...(Tuesday through Friday)
Issued at 251 PM CDT Fri Jun 22 2018

The main concern mid to late-week will be temperatures. In the
wake of the early week system, upper level ridging over the Four
Corners region will begin to expand east across much of the
Central/Southern Plains. Locally, this should lead to temperatures
in the mid 90s to near 100 degrees. Mostly dry conditions are
expected during this time as well, although an isolated
thunderstorm cannot be ruled out later in the week as weak upper
level waves glance the area, especially the I-70 corridor. -
Martin

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 700 PM CDT Fri Jun 22 2018

Large area of (+)TSRA 50-70SM wide extends from extreme south-
central Nebraska, across Wrn/C KS, to the TX Panhandle. Primary
svr threat would be 50-60kt winds. +RA likely to reduce vsbys to
2-3SM. The (+)TSRA complex will move E/SE across the rest of KS
tonight with the remaining TAF sites experiencing similar cigs &
vsbys as KGBD & KRSL. Potential for IFR cigs is high across the
ern half of KS early Sat morning as the TSRA vacate KS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    65  89  69  91 /  70  20  10  30
Hutchinson      63  89  67  90 /  70  10   0  50
Newton          64  88  67  89 /  70  20   0  40
ElDorado        64  86  67  88 /  60  20  10  30
Winfield-KWLD   65  88  69  90 /  80  30  10  20
Russell         61  89  66  87 /  60  10  10  50
Great Bend      61  88  66  88 /  60  10  10  50
Salina          64  90  68  91 /  50  20   0  50
McPherson       62  88  67  89 /  70  20   0  50
Coffeyville     66  86  69  89 /  70  30  10  20
Chanute         65  86  68  89 /  60  30  10  30
Iola            65  86  67  89 /  50  20  10  30
Parsons-KPPF    66  87  69  89 /  70  30  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RM
LONG TERM...RM
AVIATION...EPS
Hazardous weather outlook, Jun 22, 7:25 PM CDT, 56 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
725 PM CDT Fri Jun 22 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-240030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
725 PM CDT Fri Jun 22 2018

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Tonight

A complex of thunderstorms will move southeast from western Kansas
across mainly central and south-central Kansas this evening. Areas
at greatest risk for severe thunderstorms is along, and west, of
I-135 where gusts around 70 mph are the primary threat. Isolated
incidents of quarter-sized hail are also possible. Thunderstorms
remain possible across the region the remainder of the night though
they won't be as intense.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few lingering thunderstorms are possible Saturday across mainly
southern Kansas, but strong or severe storms appear unlikely at
this time.

Severe thunderstorm potential is expected to increase across much
of the area Sunday afternoon and evening. Large hail, damaging
winds, locally very heavy rainfall and perhaps a tornado or two are
possible. Stay tuned, as early indications suggest this could be a
higher-end severe weather event.

Isolated to widely scattered thunderstorms remain possible Monday
across mainly eastern and southeast Kansas. Monday thunderstorm
coverage and placement will depend on the extent of Sunday night's
storms. Nevertheless, if storms can form Monday, strong to severe
activity is possible during the afternoon and evening.

Heat indices around 100 degrees are forecast during the afternoon
hours Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jun 22, 6:41 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Wichita KS
641 PM CDT FRI JUN 22 2018

KSZ032-047-230045-
Russell KS-Barton KS-
641 PM CDT FRI JUN 22 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...
  Northern Barton County in central Kansas...

* Until 745 PM CDT.

* At 639 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Walker...moving east at 40 mph.

wind gusts 40 to 50 mph will be possible with this storm.

* Locations impacted include...
  Russell, Claflin, Lucas, Gorham, Luray, Dorrance, Milberger, Bunker
  Hill, Paradise, Galatia, Susank, Waldo, Russell Airport, Wilson
  State Park, Wilson Lake and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Kansas.

LAT...LON 3913 9904 3913 9849 3849 9848 3863 9903
      3870 9903 3870 9904
TIME...MOT...LOC 2340Z 275DEG 36KT 3888 9907

JAKUB
Special weather statement, Jun 22, 7:46 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Wichita KS
746 PM CDT FRI JUN 22 2018

KSZ047-230130-
Barton KS-
746 PM CDT FRI JUN 22 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Barton County in central Kansas...

* Until 830 PM CDT.

* At 742 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Great Bend...moving east at 30
  mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Great Bend, Hoisington, Ellinwood, Claflin, Pawnee Rock, Albert,
  Olmitz, Galatia, Susank, Great Bend Airport, Cheyenne Bottoms and
  Odin.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Kansas.

LAT...LON 3870 9903 3869 9848 3826 9848 3826 9903
TIME...MOT...LOC 0046Z 288DEG 28KT 3840 9884

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:46 PM CDTSpecial Weather StatementICTBarton44 min
Jun 22, 9:28 PM CDTSpecial Weather StatementICTSumner62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.